Colorado, 2017

Hail in Colorado, August 13, 2017

August 13, 2017 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced hail up to golf ball size near Elba.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail up to golf ball size near Elba.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 13, 2:33 PM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 13, 2:33 PM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
333 PM MDT Sun Aug 13 2017

.SHORT TERM...(This evening through Monday)
Issued at 333 PM MDT Sun Aug 13 2017

Scattered showers and thunderstorms are moving out of the
foothills and onto the adjacent plains, as expected. Shower
activity extends back into northwest Colorado, so more storms can
be expected for a couple more hours. Gusty winds, brief rain and
small hail will be the main threats. Gusts into the 40 to 50 mph
range should be expected. Clouds and showers will diminish as
sunset approaches. Further east, LAPS CAPE fields show only modest
instability (around 1000 j/kg). Stronger instability is present
over the far east parts of Colorado, so severe weather is expected
with the thunderstorms through the evening. The strongest storms
should develope over southwest Nebraska and western Kansas.

For Monday, it looks like another setup similar to today. Mostly
sunny morning skies will give way to increasing clouds and another
round of thunderstorms moving out of the mountains. Model
soundings only show about 1000 j/kg of CAPE, so storms should
remain below severe limits. Temperatures will continue running at
or just below seasonal normals.

.LONG TERM...(Monday night through Sunday)
Issued at 333 PM MDT Sun Aug 13 2017

Monday night, the upper level ridge axis will be over the Central
Plains an upper level trough axis stretching from southwest MT
into ncntrl NV. As a result the flow aloft will be west to
southwesterly. Subtropical moisture continue over the region with
NAM12 soundings still around one inch. Forecast soundings over
1000 j/kg for Denver, with higher values over 2000 j/kg over the
northeast plains. The pattern will remain unsettled through the
middle of the week as the upper trough shifts eastward and its
axis brushes the state Tuesday night into Wednesday, then another
secondary system may possibly follow suit on Thursday. Weak surge
from the north may also help to reinforce the low level moisture
across the northeast plains of CO.  By the end of the week the
ridge will be centered south and east of CO with a weak
southwesterly flow over the state. Confidence still low this far
out but trend for warmer and a little drier may kick in by that
time. Overall trend with the temperatures will continue through
the period with highs each day running slightly below normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 333 PM MDT Sun Aug 13 2017

A chance of thunderstorms will continue for a couple more hours,
then conditions will improved. Southerly winds are expected
overnight and then tomorrow will see another afternoon with a
chance of thunderstorms rolling across the city.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Dankers
LONG TERM...Cooper
AVIATION...Dankers
Hazardous weather outlook, Aug 13, 9:52 AM MST, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1052 AM MDT Sun Aug 13 2017

COZ030>051-141700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1052 AM MDT Sun Aug 13 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Another round of thunderstorms is expected to move out of the
mountains and across the plains this afternoon and evening. Storms
moving out of the foothills and over the urban corridor will
produce brief heavy rain and gusty winds up to 40 mph. Later this
evening, some severe storms may develop east of a line from
Sterling to Akron to Limon. Golfball size hail and wind gusts to
70 mph will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Much of the outlook area will continue to experience thunderstorms
during the afternoon and evening hours through Thursday. The
Front Range foothills, Palmer Divide and the far eastern plains of
Colorado will have the best chance to see the thunderstorms. Some
storms could produce locally heavy rainfall, and a few storms
across the northeast corner of the state could produce large hail
and damaging winds. Drier and slightly warmer weather should
spread over the region at the end of the week as a strong high
pressure ridge slowly builds in from the west.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washington

When
August 13, 4:14 PM MST
Where
Washington County, 4.97 mi ESE of Elba
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.900, -103.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711926.